Ice Storm, Banks
- When
- December 15, 12:00 AM EST to 6:00 PM EST
- Where
- Banks forecast zone
- Property damage
- $25,000
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
A low pressure system moving out of the Gulf of Mexico and a strong upper-level trough pushed an area of rain across Georgia late on the 14th and early on the 15th. Meanwhile, a wedge of cold, dry air had slid down the east side of the Appalachians into north central and northeast Georgia.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A low pressure system moving out of the Gulf of Mexico and a strong upper-level trough pushed an area of rain across Georgia late on the 14th and early on the 15th. Meanwhile, a wedge of cold, dry air had slid down the east side of the Appalachians into north central and northeast Georgia. As the rain overspread the wedge of cold air, temperatures dropped to near or just below the freezing mark. Rainfall amounts across north and northeast Georgia averaged in the 0.50 to 0.80 inch range, resulting in substantial and damaging accumulations of ice. Ice accumulations on trees, power lines, and other elevated objects were mostly in the 0.25 to 0.33 inch range in an area bounded by Helen, Dahlonega, Ellijay, northeast Atlanta, Covington, and Athens. However, ice accumulations up to 0.50 inch were reported across Gwinnett, Hall, and White counties resulting in a number of downed trees and power lines. Only minor ice accumulations were reported immediately west and south of this area in the western and southern suburbs of Atlanta. Warm ground temperatures prevented significant ice accumulations on roads, although some minor ice accumulation was reported on the roads across Banks, Gwinnett, Hall, and White counties. Approximately 220,000 residents, mostly in northeast Georgia, were left without power during the morning hours. The power outages also left traffic signals out of service in many of these areas, resulting in a number of traffic backups. Nearly 100,000 were still without power in the late afternoon. Several roads were also blocked from downed trees, especially across Hall, White, and Gwinnett counties. The information below provides the specific ice accumulation and reports by county:Banks: 1/4-1/2 inch - roads icy with widespread power outages.Barrow: 1/4 inch - numerous power outages and trees down.Clarke: 1/4 inch - ice on bridges with a few trees and power lines down.Cherokee: 1/4-1/2 inch - numerous power outages and trees down with ~4500 residents without power.Dawson: 1/4 inch - numerous trees and power lines down.DeKalb: < 1/4 inch - several power outages.Forsyth: 1/4 inch - numerous power outages and trees down.Fulton: < 1/4 inch - lots of trees and power outages down northeast side of county.Gilmer: 1/4 inch - numerous trees and power lines downGwinnett: 1/4-1/2 inch - numerous power outages and trees down with ~76,000 residents without power.Hall: 1/2 inch - bridges icy with approximately 400 trees down, 100 of them on Georgia Highway 400. Eight to ten roads closed. Widespread power outages.Henry: 1/8 inch.Jackson: 1/4 inch - numerous power outages and trees down with ice on bridges.Lumpkin: 1/4 inch - numerous trees and power lines down. Schools closed for two days.Madison: 1/4 inch - several trees and power lines down.Newton: 1/4 inch - A number of trees and power lines down throughout the county. At least 600 residents left without power overnight.Oconee: < 1/4 inch.Oglethorpe: Several trees and large tree limbs were down. Some roads were blocked.Pickens: < 1/4 inch - several trees and power lines down.Rockdale: 1/4 inch - a few trees down.Towns: trace of ice - no power outages and no road problems.Walton: < 1/4 inch - icy bridges with no trees down.White: 1/2 inch - ice on bridges and patchy on roads. Numerous trees and power lines down. At least 2,500 residents in the county left without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 14, 6:36 PM EST, 5 hours 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 636 PM EST WED DEC 14 2005 .UPDATE...WITH WET BULB ZERO TEMPERATURES ALREADY BELOW FREEZING OVER A GOOD PORTION OF THE NORTH AND NORTHEAST...WOULD FEEL BETTER IF WE HAD MORE WIDESPREAD ADVISORIES OR WARNINGS FOR POSSIBLE FREEZING RAIN. MOST OF THE PRECIP STILL BACK IN ALABAMA...BUT 18Z NAM SHOWS PRECIP SPREADING QUICKLY INTO GEORGIA THIS EVENING. WITH NO SIGN OF ANY RISE IN DEW POINTS CURRENTLY...AS PRECIP BECOMES MORE STEADY SHOULD SEE A TEMPERATURE DROP...WHICH WOULD ONLY TAKE A FEW DEGREES TO REACH FREEZING SINCE MOST TEMPERATURES ALREADY IN THE MID 30S. WILL UPGRADE THE ADVISORY AREA TO AN ICE STORM WARNING AS THIS AREA SHOULD REACH FREEZING MORE QUICKLY AND HAVE LONGER DURATIONS. WILL PUT UP AN ADVISORY IN SOME COUNTIES OF NORTH AND NORTHEAST SURROUNDING THE WARNING AREA FOR SOME SLEET AND FREEZING RAIN...BUT WITH GROUND TEMPERATURES ABOVE FREEZING...ANY ACCUMULATION SHOULD BE IN TREES AND POWERLINES. HOWEVER DO NOT EXPECT ENOUGH DURATION IN THIS AREA TO CAUSE PROBLEMS. && .PREV DISCUSSION... (ISSUED 550 PM EST WED DEC 14 2005) SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT) CAD WEDGE HAS BEEN STRENGTHENING THROUGH THE DAY AS LOWER DEWPOINTS HAVE FILTERED IN FROM THE NORTHEAST. TEMPERATURES AND DEWPOINTS UPSTREAM ARE A BIT WORRISOME...ESPECIALLY GIVEN THE POTENTIAL FOR EVAPORATIVE COOLING. SOME PRECIPITATION HAS ALREADY BEGUN ACROSS THE NORTHERN HALF OF THE CWA...WE HAVE RECEIVED SCATTERED REPORTS OF LIGHT SLEET AND SNOW FLURRIES THROUGH THE LATE MORNING AND EARLY AFTERNOON HOURS...NOT SURPRISING GIVEN THE PROFILE AND THE EXPECTED EVOLUTION OF THE ATMOSPHERE THROUGH THE DAY. THIS WILL CONTINUE THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING...WITH TEMPERATURES STEADY FOR A WHILE THEN SLOWLY DECREASING. DEWPOINT DEPRESSIONS IN NORTHEAST GEORGIA ARE HIGH ENOUGH THAT EVAPORATIVE COOLING MAY QUICKLY ALLOW TEMPERATURES TO FALL TO THE FREEZING MARK AGAIN. TEMPS SHOULD THEN HOVER NEAR THE FREEZING LEVEL MOST OF THE NIGHT IN THE LEE OF THE MOUNTAINS...WHILE FOR MOST OF THE REST OF THE AREA TEMPS SHOULD REMAIN ABOVE FREEZING. EXACT TEMPERATURES WILL BE DIFFICULT TO PINPOINT AND WILL DEPEND ON ONSET OF PRECIPITATION...HOW LONG IT TAKES TO REACH SATURATION...AND HOW WARM TEMPERATURES ACTUALLY GET TODAY...AMONG OTHER THINGS. MEANWHILE...PRECIPITATION SHOULD BEING IN EARNEST THIS EVENING AND EARLY TONIGHT. OF COURSE...THE FIRST BIT OF QPF /PERHAPS NOT QUITE THE TYPICAL QUARTER OF AN INCH OR SO/ WILL GO INTO EVAPORATIVE COOLING. MOST OF THE PRECIP SHOULD BE RAIN...BUT WOULD NOT BE SURPRISED TO SEE A CONTINUED MIX ACROSS THE AREA...BUT ANYTHING THAT DOES FALL AS FREEZING OR FROZEN PRECIPITATION WILL MELT AND NO IMPACTS WILL BE FELT...EXCEPT IN NORTHEAST GEORGIA. AN UPDATED SPS WILL BE ISSUED TO DISCUSS THE SITUATION. ALSO...WILL ISSUE A WINTER WEATHER ADVISORY FOR A FEW COUNTIES IN THE CLIMATOLOGICALLY PREFERRED CAD AREA. WITH TEMPERATURES HOVERING NEAR FREEZING...AND WBZS BELOW FREEZING UNTIL NEAR 12Z THURSDAY... THE GRADIENT OF WBZS BETWEEN THE SURFACE AND TREETOP LEVEL WOULD BE PLENTY TO ALLOW FOR SOME MINOR ACCUMULATIONS OF ICE ON TREES AND POWERLINES. PRE-EXISTING WARM GROUND TEMPERATURES WOULD PRECLUDE ANY ROAD OR TRAVEL PROBLEMS FOR THE MOST PART...EXCEPT PERHAPS ON A FEW EXPOSED BRIDGES AND OVERPASSES. NOMOGRAM THICKNESSES FOR THE GVL AREA /AND NATURALLY AREAS NORTH AND EAST WOULD BE COOLER/ BEGIN IN THE WINTRY MIXTURE AREA...CROSS INTO FREEZING RAIN/RAIN...AND FINALLY INTO RAIN BY THURSDAY MORNING. WBZS ARE USED TO DELINEATE BETWEEN FREEZING RAIN OR RAIN AND THESE ARE BELOW FREEZING FOR THE MOST PART OVERNIGHT...HENCE THE NEED FOR A WINTER WEATHER ADVISORY. AGAIN...ACCUMULATIONS ARE EXPECTED TO REMAIN ONLY AT NUISANCE LEVELS...BELOW 1/4 INCH. OF THE GFS AND THE NAM...THE GFS IS THE MORE PREFERRED TRACK OF THE SURFACE LOW AS IT MOVES NORTHEAST /NAM HAS A LOT OF CONVECTIVE PRECIP ALONG THE COAST THAT HAS YET TO MATERIALIZE/...BUT HAVE STILL OPTED TO SLOW IT DOWN SOMEWHAT AND ADJUST THE CIRCULATION CENTER FURTHER TO THE SOUTHEAST TOWARDS THE BAROCLINICITY OF THE COASTAL AREAS /A MORE TYPICALLY PREFERRED TRACK OF COASTAL LOWS/. EROSION SEEMS TO BE TOO FAST...SO HAVE KEPT POPS IN FOR MOST OF THE DAY THURSDAY. HOWEVER... MOSTLY CLEAR FOR FRIDAY. TEMPERATURES THURSDAY WILL BE TOTALLY DEPENDENT UPON HOW QUICKLY THE PARENT HIGH MOVES OFF THE EAST COAST...HOW QUICKLY THEN THE CAD WEDGE ERODES...AND IF THERE IS ANY WRAPAROUND PRECIPITATION. FOR NOW...UPPER 30S NORTHEAST...AND POTENTIAL FOR NEAR 60 SOUTHERN ZONES. NEAR FREEZING THURSDAY NIGHT. 40S AND 50S FOR FRIDAY...AND COOLING AGAIN FRIDAY NIGHT WITH 20S AND 30S. THANKS MRX/GSP/CAE/CHS FOR COLLABORATION WITH THIS EVENT. LONG TERM...(SATURDAY THROUGH WEDNESDAY) HIGH PRESSURE BUILDS IN FROM THE WEST WHILE ANOTHER COASTAL LOW DEVELOPS ALONG THE GULF COAST. IT SPREADS PRECIPITATION ACROSS THE AREA MAINLY ON SUNDAY...PARTS OF NORTH GEORGIA MAY SEE SOME SNOW EARLY THAT MORNING. FAIRLY SIGNIFICANT TROUGH DEVELOPS OVER THE EAST COAST TUESDAY INTO WEDNESDAY...WHILE YET MORE MOISTURE IS PULLED INTO THE AREA FROM ANOTHER GULF COAST SYSTEM. STRONG NORTHWEST FLOW BEHIND THIS MAY ALLOW TEMPERATURES TO COOL ENOUGH TO BRING SNOW AGAIN TO NORTHERN GEORGIA...BUT FOR NOW ONLY RAIN IN THE FORECAST TUESDAY NIGHT INTO WEDNESDAY. HIGHS 40S AND 50S...LOWS 20S AND 30S. AVIATION... MVFR CEILINGS ALREADY DEVELOPING ACROSS NORTH GEORGIA AND THIS TREND SHOULD CONTINUE. I EXPECT MVFR CEILINGS...MAINLY BETWEEN 2-3KFT... FROM AHN WESTWARD ACROSS THE ATLANTA AREA TAF SITES BY 00Z. MCN AND CSG WILL BE A LITTLE SLOWER...BUT SHOULD SEE CEILINGS DROP INTO THE MVFR RANGE BETWEEN 00Z AND 03Z. ALL SITES WILL SEE VFR CEILINGS DEVELOPING BETWEEN 06Z AND 09Z...PERSISTING THROUGH 18Z THURSDAY. VISIBILITIES WILL ALSO DROP AFTER 03Z AS OCCASIONAL RAIN...MIXED WITH SLEET AT TIMES...MOVES INTO THE REGION. VISIBILITIES SHOULD DROP BELOW 3 MILES AFTER 06Z MOST AREAS AND REMAIN IN THE 1-3 MILE RANGE UNTIL AROUND 18Z THURSDAY. PRECIPITATION SHOULD REMAIN MOSTLY LIQUID AT ATL...FTY...PDK...RYY WITH A CHANCE FOR SLEET MIXED IN THROUGH 06Z AS TEMPERATURES REMAIN AT OR ABOVE FREEZING OVERNIGHT. AT AHN RAIN MIXED WITH SLEET WILL LIKELY SWITCH TO A MIXTURE OF RAIN AND FREEZING RAIN AFTER 03Z...CONTINUING THROUGH 14Z TO 18Z THURSDAY. FURTHER SOUTH...CSG AND MCN SHOULD SEE ALL LIQUID PRECIPITATION WITH ONLY A SMALL CHANCE OF A LITTLE SLEET MIXED IN THIS EVENING...MAINLY BETWEEN 00Z AND 04Z. WINDS WILL REMAIN EAST TO SOUTHEAST THROUGH 15Z THURSDAY...THEN SHIFT TO THE SOUTHWEST AND EVENTUALLY WEST THROUGH 00Z. .PRELIMINARY POINT TEMPS/POPS... ATLANTA 33 46 31 49 / 100 100 5 5 ATHENS 31 42 32 52 / 100 100 5 10 GAINESVILLE 31 38 30 50 / 100 100 5 5 ROME 38 50 28 50 / 100 90 10 10 COLUMBUS 42 57 34 53 / 90 90 5 5 MACON 38 55 31 56 / 90 90 5 5 && && .FFC WATCHES/WARNINGS/ADVISORIES... ICE STORM WARNING UNTIL 1 PM THURSDAY FOR EXTEME NORTHEAST GEORGIA WINTER WEATHER ADVISORY UNTIL 10 AM THURSDAY FOR PORTIONS OF NORTH AND NORTHEAST GEORGIA. && 26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 912 PM EST WED DEC 14 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-160215- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 912 PM EST WED DEC 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT. .SYNOPSIS... SHALLOW...COLD...DRY AIR REMAINS IN PLACE OVER PORTIONS OF NORTH GEORGIA THIS EVENING. WARMER AND VERY MOIST AIR WILL SWEEP ACROSS NORTH AND CENTRAL GEORGIA ABOVE THIS COLD AIRMASS AT THE SURFACE AS A LARGE STORM SYSTEM ALONG THE GULF COAST MOVES NORTHEAST TOWARD GEORGIA. PRIMARY HAZARDS... THE MOST LIKELY TYPE OF PRECIPITATION WILL BE RAIN BUT SOME SLEET OR SNOW FLURRIES WILL MIX IN THIS EVENING...WITH AREAS OF FREEZING RAIN LIKELY IN NORTHEAST GEORGIA OVERNIGHT. AREAS LIKELY TO EXPERIENCE A MIX OF WINTER PRECIPITATION WILL BE FROM THE METROPOLITAN ATLANTA AREA NORTH AND EASTWARD THROUGH THURSDAY MORNING. DISCUSSION... A DEVELOPING STORM SYSTEM ALONG THE GULF COAST WILL MOVE NORTHEAST INTO CENTRAL GEORGIA OVERNIGHT. AS THIS SYSTEM APPROACHES...WARM MOIST AIR WILL BE LIFTED ABOVE THE COOLER AIR AT THE SURFACE ALLOWING PRECIPITATION TO FALL INTO THE COLDER AIR. WITH TEMPERATURES IN THE LOW TO MID 30S ACROSS MUCH OF NORTH GEORGIA... SOME OF THE RAIN THAT FALLS MAY BE ABLE TO FREEZE ON ELEVATED SURFACES. ICY PATCHES WILL LIKELY BEGIN APPEARING BY LATE THIS EVENING ACROSS NORTHEAST GEORGIA...ESPECIALLY ON BRIDGES AND OVERPASSES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SOME MIXED RAIN AND SLEET IS POSSIBLE ACROSS NORTH GEORGIA EARLY SUNDAY MORNING...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
The national radar mosaic for the moment the first event began.
20 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483353, 5483354, 5483355, 5483356, 5483357, 5483358, 5483359, 5483360, 5483361, 5483362, 5483363, 5483364, 5483365, 5483366, 5483367, 5483368, 5483369, 5483370, 5483371, 5483372.